MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/19/2020
Type of Reportable Event Malfunction
Event or Problem Description
The blue endowrist stapler 45 reload was an incidental return.No allegation was made against this product.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the procedure outcome field was selected in error.The procedure was completed robotically, but the customer used a laparoscopic instrument.The coordinator was not in the case.She was informed that during a sigmoid colectomy procedure, the surgeon had issues with two stapler 45 instruments.The first stapler fired successfully on colon tissue but would not unclamp from the tissue.The assistant had to use the stapler release key to open the jaws and removed the stapler.The customer does not know if the tissue was too thick or if there were any obstruction in the jaws of the stapler.Once the stapler was removed from the patient, the customer could not remove the reload from the stapler jaws.The second stapler 45 was used at this point, but this stapler failed to initialize, and they could not use it.The customer elected to use a third-party stapler for the rest of the case.The procedure was completed with no patient injury.The customer will rma both staplers.Information regarding patient demographics, relevant testing, and medical history was requested, however the coordinator was only able to report that the patient was a 50-year-old male that weighs 50 kilos.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the blue endowrist stapler 45 reload involved with this complaint and completed the device evaluation.The reload was returned with no reported complaint as a discrepant rma.The reload was found to have cartridge damage.Upon visual inspection, the reload appeared to be unused and unfired.The knife remains in the knife garage.No damage to the lead screw was observed.Root cause of this failure is attributed to mishandling/misuse.Additional finding not reported by site.The reload was found to have the cover missing and not returned with the reload.This reload was transferred to a failure analysis engineer (fae) for additional investigation.The reload came back with an instrument that had an unclamp failure, and logs show the user never used the stapler release key (srk) while the instrument was on the system but may have attempted to use it while the instrument was removed from the system.The fae confirmed that reload was unfired, and logs support that as well.The reload cartridge has damage adjacent to the tissue bump feature that suggests user may have tried to pry instrument jaws open while instrument was in a partially clamped state.The cover being missing is likely to have occurred after the instrument was removed from the system, as reload does not properly engage to channel without cover.The user likely attempted srk use while instrument was off the system and may have unclamped the jaws enough to be able to remove the reload.It is unclear why the cover was removed.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17015526
Report Number2955842-2023-14665
Device Sequence Number12646962
Product Code GDW
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)L90200330
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL90200330 0032
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/04/2021
Initial Report FDA Received Date05/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/26/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age50 YR
Patient SexMale
Patient Weight50 KG